Although to date no satisfactory reports of isolated organisms in cases of agranulocytosis have been published, death appears to be due to superimposed infection. This clinical impression has been strengthened by some recent reports of the therapeutic value of penicillin in the treatment of agranulocytosis.1 Several months ago we ourselves experienced highly satisfactory results with penicillin in treating a case of agranulocytosis of unknown origin, incident to a septic sore throat, after all other known agents such as transfusions, pentnucleotide and liver therapy had failed. The consensus at present indicates that the septic process, which in itself tends to depress granulocytic maturation, is successfully controlled by penicillin.
Our interest in agranulocytosis has been stimulated by our continued study of thiouracil in the treatment of hyperthyroidism.2 Though we were fortunate enough to treat our first 60 cases without encountering this serious complication, the expected reaction has been observed by us since publication of our paper. The dramatic response to penicillin of thiouracil-induced agranulocytosis
Rothendler HH, Vorhaus MG. PENICILLIN IN THIOURACIL-INDUCED AGRANULOCYTOSIS. JAMA. 1945;129(11):739. doi:10.1001/jama.1945.92860450001007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: